Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 106, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 14, 2009, 4:31 AM CDT for Cherokee County, Crawford County, Kansas; Barton County, Jasper County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2009, 4:31 AM CDT (09:31 UTC)
- Expired
- Jul 14, 2009, 10:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cherokee County, KS, Crawford County, KS, Barton County, MO, Jasper County, MO
The radar
The Springfield radar (KSGF), 119 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 9:30 AM CDT | FLASH FLOOD | Pittsburg, KS | SEVERAL LOW WATER CROSSINGS NEAR PITTSBURG WERE CLOSED DUE TO FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 299 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1205 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 140931
FFWSGF
KSC021-037-MOC011-097-141600-
/O.NEW.KSGF.FF.W.0106.090714T0931Z-090714T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
431 AM CDT TUE JUL 14 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BARTON COUNTY IN SOUTHWEST MISSOURI...
CRAWFORD COUNTY IN SOUTHEAST KANSAS...
NORTHEASTERN CHEROKEE COUNTY IN SOUTHEAST KANSAS...
NORTHERN JASPER COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 1100 AM CDT.
* AT 428 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR ESTIMATED IN EXCESS OF TWO INCHES OF RAIN HAD
FALLEN IN THE PAST HOUR. ADDITIONAL AMOUNTS IN EXCESS OF ONE INCH
WILL BE POSSIBLE.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3767 9508 3768 9462 3765 9462 3765 9454
3753 9420 3720 9418 3718 9462 3733 9496
3751 9509
$$
FOSTER3 follow-up statements
000
WGUS73 KSGF 141026
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
526 AM CDT TUE JUL 14 2009
KSC021-037-MOC011-097-141600-
/O.CON.KSGF.FF.W.0106.000000T0000Z-090714T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD KS-CHEROKEE KS-JASPER MO-BARTON MO-
526 AM CDT TUE JUL 14 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT FOR
BARTON...CRAWFORD...NORTHEASTERN CHEROKEE AND NORTHERN JASPER
COUNTIES...
AT 519 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINFALL AFFECTING
PORTIONS OF THE WARNED AREA. HOWEVER THE COVERAGE AND INTENSITY OF
THE RAIN HAD DECREASED. RADAR ESTIMATED RAINFALL AMOUNTS OF ONE AND
A HALF TO TWO AND A HALF INCHES HAD FALLEN SINCE 4 AM.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL PRODUCE RAINFALL AMOUNTS
OF ONE HALF TO ONE INCH OVER PORTIONS OF THE WARNED AREA.
LAT...LON 3767 9508 3768 9462 3765 9462 3765 9454
3753 9420 3720 9418 3718 9462 3733 9496
3751 9509
$$
FOSTER000
WGUS73 KSGF 141249
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
749 AM CDT TUE JUL 14 2009
KSC021-037-MOC011-097-141600-
/O.CON.KSGF.FF.W.0106.000000T0000Z-090714T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD KS-CHEROKEE KS-JASPER MO-BARTON MO-
749 AM CDT TUE JUL 14 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT FOR
BARTON...CRAWFORD...NORTHEASTERN CHEROKEE AND NORTHERN JASPER
COUNTIES...
AT 748 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS HAD ENDED ACROSS MOST OF THE WARNED AREA.
RAINFALL AMOUNTS SINCE 3 AM HAVE RANGED FROM ONE TO THREE INCHES.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
LAT...LON 3767 9508 3768 9462 3765 9462 3765 9454
3753 9420 3720 9418 3718 9462 3733 9496
3751 9509
$$
FOSTER000
WGUS73 KSGF 141515
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1015 AM CDT TUE JUL 14 2009
KSC021-037-MOC011-097-141525-
/O.CAN.KSGF.FF.W.0106.000000T0000Z-090714T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD KS-CHEROKEE KS-JASPER MO-BARTON MO-
1015 AM CDT TUE JUL 14 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BARTON...
CRAWFORD...NORTHEASTERN CHEROKEE AND NORTHERN JASPER COUNTIES...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3767 9508 3768 9462 3765 9462 3765 9454
3753 9420 3720 9418 3718 9462 3733 9496
3751 9509
$$
ANGLEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 3:21 AM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 14, 3:21 AM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
321 AM CDT TUE JUL 14 2009
.DISCUSSION...
SIMILAR TO THE PAST FEW NIGHTS...CONVECTION HAS DEVELOPED IN A
ZONE OF ISENTROPIC ASCENT AS THE LOW LEVEL JET STRENGTHENS AND
VEERS SLIGHTLY OVER EASTERN KS/SW MO/NORTHERN AR. UPDRAFT CORES
HAVE PULSED UP FROM TIME TO TIME OVER FAR SOUTHERN MO AND
SOUTHEAST KS. EXPECT THAT THE ACTIVITY OVER SOUTHEAST KANSAS WILL
EXPAND SOMEWHAT AND MOVE SOUTHEAST INTO WESTERN SECTIONS OF THE
CWFA. MLCAPES OF 1000-2000 J/KG EXIST OVER SOUTHEAST KS/SOUTHWEST MO
WHERE RICHER MOISTURE/SFC THETAE AXIS EXISTS. INHIBITION EXISTS IN
THE LOWER LEVELS WITH STORMS REMAINING ELEVATED...BUT AS IN PAST
NIGHTS...STRONGER STORMS WILL BE CAPABLE OF A ISOLD HAIL/LOCALIZED
WIND THREAT.
LINE OF STORMS OVER NORTH CENTRAL/NORTHEAST KS WILL BE NEED TO BE WATCHED.
SIMILAR TO THIS PAST SUNDAY MORNING...EXPECT THESE STORMS TO MAKE
MORE OF A SOUTHEAST PUSH LATER TONIGHT. SOUTHERN END OF THE LINE
WILL CONTINUE TO BE FED BY A WEAKENING/VEERING LOW LEVEL JET AND
MODERATELY STRONG ELEVATED INSTABILITY. WILL HAVE TO LOOK FAIRLY
CLOSELY AT POPS THIS MORNING...AND MAY NEED TO BEEF THEM UP BASED
ON TRENDS. ANY SMALL SCALE BOUNDARIES MAY BE THE FOCUS FOR
ADDITIONAL AFTERNOON/EVENING CONVECTION GIVEN THE STRONG
DIURNAL INSTABILITY THAT WILL BE IN PLACE. INCREASED LOW LEVEL
WARM ADVECTION/CAPPING MAY LIMIT TSTM CHANCES TO CENTRAL/SOUTH CENTRAL MO
WHERE CAPPING WILL BE THE WEAKEST.
WILL KEEP THE HEAT ADVISORY GOING FOR OUR WESTERN COUNTIES...BUT IT
IS CONDITIONAL ON A FAIR AMOUNT OF SUNSHINE OCCURRING DURING THE
LATE MORNING/AFTERNOON IN THE WAKE OF (OR ABSENCE OF) ANY
CONVECTION. WENT CLOSE TO AVAILABLE MOS GUIDANCE WHICH RESULTED IN
105 HEAT INDEX VALUES OVER THE WESTERN TWO TIERS OF COUNTIES...SO
DO NOT PLAN ON ANY CHANGES TO THE EXISTING NPW/HEAT ADVISORY.
STRONG (FOR JULY) SHORTWAVE WILL MOVE CONTINUE TO MOVE THROUGH
SOUTHERN CANADA/NORTHERN TIER OF THE CENTRAL U.S.. A TRAILING COLD
FRONT WILL SAG SOUTHEAST INTO CENTRAL MO/SOUTHEAST KS LATE TUE
NIGHT/EARLY MONDAY MORNING....THEN BECOME A WEST-EAST ORIENTED
BOUNDARY THAT SAGS SOUTH THROUGH THE MO OZARKS WED/WED NIGHT.
MOISTURE POOLING ALONG THE BOUNDARY AND DIURNAL HEATING WILL
RESULT IN MLCAPES OF 2500+ J/KG OVER MUCH OF THE CWFA WED AFTERNOON
WITH THE HIGHEST CAPES OVER SOUTH CENTRAL MO. EXPECT THAT SOME
CONVECTION WILL BE POSSIBLE ALONG THIS FRONT TONIGHT WITH SOME
RESIDUAL CONVECTION AFFECT THE AREA WED MORNING...BUT EXPECT
REDEVELOPMENT IN THE AFTERNOON ALONG THE FRONT OR MESOSCALE
BOUNDARIES THAT WILL BE PRESENT ONCE ANY CAPPING BREAKS WED
AFTERNOON. PROGGED LOW LEVEL WIND PROFILES ARE QUITE VEERED BY
THIS TIME WITH UNIDIRECTIONAL PROFILE WITH HEIGHT...SO MAIN STORM
THREATS WILL BE WIND/HAIL WED AFTERNOON/EVENING.
LATE WED NIGHT/THU...SOME CONVECTION MAY ALSO DEVELOP NORTH OF
THE SFC BOUNDARY LATE WED NIGHT AND THU MORNING OVER THE CENTRAL
PLAINS INTO FAR SOUTHERN MO/SOUTHEAST KS WITH A MODEST LOW LEVEL
JET AND ISENTROPIC ASCENT OVER THE SFC/LOW LEVEL FRONTAL BOUNDARY.
POSITION OF BOUNDARIES BY THIS TIME WILL BE DRIVEN BY THE
MESOSCALE PICTURE ON WED/WED EVENING...BUT WILL PLACE SOMEWHAT
HIGHER POPS OVER THE CWFA FOR THIS TIME FRAME. REALLY CANT RULE
OUT ADDITIONAL CONVECTION THU NIGHT AS THE REAL PUSH OF COOLER
AIR/BACKDOORISH TYPE FRONT PUSHES THROUGH THE REGION WITH
ISENTROPIC ASCENT OCCURRING ALONG THE WESTERN/SOUTHERN EDGE OF THE
COOLER AIR MASS.
FRI/SAT/SUN...BOTH THE ECMWF AND GFS PUSH THE COOLER CANADIAN AIR
MASS FAR ENOUGH SOUTH TO KEEP PRECIP AT BAY. SHOULD BE A NICE
STRETCH OF QUIET...LESS HUMID...AND RELATIVELY COOL WEATHER. DSA
&&
.AVIATION...
THUNDERSTORMS DEVELOPED DURING THE LATE EVENING HOURS ACROSS SOUTH
CENTRAL MISSOURI AND HAVE BEEN SLOWLY EXPANDING IN AREAL COVERAGE
TO THE NORTH AND WEST. THIS TREND IS EXPECTED TO CONTINUE FOR THE
REMAINDER OF TONIGHT...WITH THUNDERSTORMS EXPECTED TO IMPACT ALL
THREE TAF SITES BY THE END OF THE NIGHT. MVFR CONDITIONS...WITH
BRIEF IFR VISIBILITIES CAN BE EXPECTED AROUND STORMS. OUTSIDE OF
THUNDERSTORMS...LOW CLOUDS ARE EXPECTED ACROSS SOUTH CENTRAL
MISSOURI AS LOW LEVEL SOUTHEAST FLOW RIDES UP THE OZARK PLATEAU.
AM STILL EXPECTING TO SEE SOME IFR CEILINGS AT KBBG OUTSIDE OF
THUNDERSTORMS...WITH SOME SCATTERED LOW CLOUDS POSSIBLE AT KSGF.
THERE MAY ALSO BE POCKETS OF MVFR HAZE LATE TONIGHT OUTSIDE OF
THUNDERSTORMS. ALL OF THIS ACTIVITY WILL SHIFT OUT OF THE AREA BY
MID MORNING ON TUESDAY WITH VFR CONDITIONS THEN PREVAILING.
SCHAUMANN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
MOZ066-077-088-093-101.
KS...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
KSZ073-097-101.
&&Hazardous weather outlook, Jul 14, 12:27 AM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1227 AM CDT TUE JUL 14 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150530- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1227 AM CDT TUE JUL 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVERNIGHT MAINLY ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR. THESE STORMS MAY SHIFT EAST INTO CENTRAL AND SOUTH CENTRAL MISSOURI BY SUNRISE. THERE WILL BE ENOUGH INSTABILITY AND SHEAR FOR A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH WILL BE THE MAIN SEVERE WEATHER THREATS. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA FROM TUESDAY THROUGH THURSDAY. STRONG TO SEVERE STORMS WILL BE POSSIBLE ON WEDNESDAY AND THURSDAY AS A FRONTAL BOUNDARY SLOWLY MOVES ACROSS THE REGION. HEAT INDEX VALUES ARE EXPECTED TO APPROACH OR EXCEED 105 DEGREES TUESDAY AFTERNOON ACROSS SOUTHEAST KANSAS AND FAR WESTERN MISSOURI. A HEAT ADVISORY IS IN EFFECT TUESDAY AFTERNOON FOR LOCATIONS ALONG AND WEST OF AN OSCEOLA TO CASSVILLE LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
In the hours before
Special weather statement, Jul 14, 1:38 AM CDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 138 AM CDT TUE JUL 14 2009 MOZ104-105-140730- TANEY MO-OZARK MO- 138 AM CDT TUE JUL 14 2009 ...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN TANEY AND SOUTHWESTERN OZARK COUNTIES UNTIL 230 AM CDT... AT 135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF LONG RUN...OR 18 MILES EAST OF FORSYTH...MOVING SOUTHEAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE ISABELLA...LONG RUN...PONTIAC...PROTEM... RUETER...SUNDOWN AND THEODOSIA. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. FOSTER
Special weather statement, Jul 14, 3:53 AM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 353 AM CDT TUE JUL 14 2009 KSZ097-MOZ077-140945- CRAWFORD KS-BARTON MO- 353 AM CDT TUE JUL 14 2009 ...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN CRAWFORD AND WESTERN BARTON COUNTIES UNTIL 445 AM CDT... AT 350 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR POLK...OR 3 MILES SOUTHWEST OF ENGLEVALE... MOVING SOUTHEAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE ARMA...GIRARD...LAMAR...LIBERAL...MINDENMINES...AND PITTSBURG. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. FOSTER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 10:09 PM CDT | Severe Thunderstorm Warning | SGF | Stone, Taney | 45 min |
Nearby
Flash Flood Warnings in Kansas, 2009Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.